Alert archive / North Dakota / Flash Flood Warnings in 2010
Flash Flood Warning 21, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Jul 13, 2010, 3:29 PM CDT for Stutsman County, North Dakota. It was in force for 95 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2010, 3:29 PM CDT (20:29 UTC)
- Expired
- Jul 13, 2010, 5:04 PM CDT
- In force
- 95 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
County Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 120 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 4:10 PM CDT | HEAVY RAIN 2 | Jamestown, ND | ESTIMATED 2 INCHES OF RAINFALL THROUGH 410 PM CDT IN SOUTHERN PART OF JAMESTOWN. REPORT RELAYED BY KVLY TV. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -386 J/kg
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
996 WGUS53 KBIS 132029 FFWBIS NDC093-132330- /O.NEW.KBIS.FF.W.0021.100713T2029Z-100713T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BISMARCK ND 329 PM CDT TUE JUL 13 2010 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 630 PM CDT. * AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR INDICATED POTENTIAL FOR 2 TO 3 INCHES OF RAINFALL THROUGH 430 PM CDT...WHICH WILL LIKELY CAUSE FLASH FLOODING IN JAMESTOWN. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... JAMESTOWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 4686 9874 4695 9875 4699 9844 4686 9844 $$ KINNEY
2 follow-up statements
051 WGUS73 KBIS 132115 FFSBIS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 415 PM CDT TUE JUL 13 2010 NDC093-132330- /O.CON.KBIS.FF.W.0021.000000T0000Z-100713T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ STUTSMAN ND- 415 PM CDT TUE JUL 13 2010 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL STUTSMAN COUNTY UNTIL 630 PM CDT... AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATES AND RAINFALL REPORTS INDICATE AROUND 2 INCHES OF RAIN HAS FALLEN THROUGH 410 PM CDT...OVER THE SOUTHERN PART OF JAMESTOWN AND JUST OUTSIDE THE SOUTHERN CITY LIMITS. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE JAMESTOWN...ESPECIALLY THE SOUTHERN PART OF THE CITY AND JUST SOUTH OF THE CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 4686 9874 4695 9875 4699 9844 4686 9844 $$ KINNEY
268 WGUS73 KBIS 132204 FFSBIS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 504 PM CDT TUE JUL 13 2010 NDC093-132218- /O.CAN.KBIS.FF.W.0021.000000T0000Z-100713T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ STUTSMAN ND- 504 PM CDT TUE JUL 13 2010 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAST CENTRAL STUTSMAN COUNTY IS CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREET FLOODING IN THE JAMESTOWN AREA HAS RECEDED OR WAS BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. && LAT...LON 4686 9874 4695 9875 4699 9844 4686 9844 $$ KINNEY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:27 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 13, 2:27 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 227 PM CDT TUE JUL 13 2010 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT... THE SURFACE COLD FRONT HAS MOVED THROUGH MINOT AND GARRISON...BUT AS THE MODELS ADVERTISED THE FRONT HAS STAGNATED OVER THE BISMARCK AREA RESULTING IN A TILTED FRONT. THUNDERSTORMS HAVE DEVELOPED BETWEEN BISMARCK AND JAMESTOWN. THE STORMS ARE MOVING NORTHEAST...BUT THE LINE IS MOVING SLOWLY NORTH. GOOD CAPE AND SHEAR INDICATE A POTENTIAL FOR SEVERE THUNDERSTORMS...AND POSSIBLY TORNADOES. SURFACE DEWPOINTS AND A K INDEX OF 35 OR BETTER ALSO POINT TOWARD THE POTENTIAL FOR HEAVY RAIN. MOST LIKELY SOME STORMS WILL PROMPT A SMALL STREAM AND URBAN FLOOD ADVISORY...BUT IF ANY TRAINING OCCURS...MAY NEED A FLASH FLOOD WARNING. THERE IS ALSO CONVECTION IN NORTHEAST MONTANA WHICH IS MOVING EAST...SO EVEN THOUGH THE DEWPOINTS AT WILLISTON AND DICKINSON HAVE DROPPED TO LESS THAN 50 DEGREES...CONTINUE TO SEE POTENTIAL FOR CONVECTION IN THE WEST TONIGHT. WEDNESDAY THE UPPER LEVEL LOW WILL MOVE ACROSS SOUTHERN SASKATCHEWAN AND MANITOBA. THIS IS FAVORABLE FOR STRONG WINDS...ALTHOUGH IT APPEARS AT THIS TIME THAT THEY WILL REMAIN BELOW ADVISORY CRITERIA. AGAIN...THERE IS SOME POTENTIAL FOR CONVECTION...MAINLY ACROSS THE NORTH AND FAR EASTERN COUNTIES. RIDGING ALOFT BEHIND THE LOW WEDNESDAY NIGHT THROUGH FRIDAY SHOULD LIMIT THE CHANCE OF PRECIPITATION. TEMPERATURES WILL TREND DOWN ON WEDNESDAY...BUT SHOULD SEE A RETURN TO WARMER TEMPERATURE THURSDAY AND FRIDAY. .LONG TERM...SATURDAY THROUGH TUESDAY THE UPPER LEVEL PATTERN CONTINUES TO ALLOW UPPER LEVEL SHORT WAVES TO MOVE THROUGH THE AREA ALONG WITH THEIR ASSOCIATED SURFACE LOWS. CONSEQUENTLY...THE LONG TERM FORECAST IS FOR OFF AND ON CHANCES OF THUNDERSTORMS WITH SEASONAL TEMPERATURES. && .AVIATION...THUNDERSTORMS...SOME SEVERE...CAN BE EXPECTED THIS EVENING AS A SURFACE TROUGH MOVES FROM CENTRAL NORTH DAKOTA INTO THE RED RIVER VALLEY. IN ADDITION THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS BEHIND THE FRONT...ALTHOUGH WITH LOW SURFACE DEWPOINTS...BASES SHOULD BE FAIRLY HIGH. WEDNESDAY THE THREAT OF THUNDERSTORMS WILL CONTINUE ACROSS THE NORTH AND EAST. STRONG WEST WINDS WITH STRONG GUSTS ARE LIKELY THROUGH THE AFTERNOON IN THE WEST AND CENTRAL PARTS OF THE STATE. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TSW
Hazardous weather outlook, Jul 13, 5:43 AM CDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 543 AM CDT TUE JUL 13 2010 NDZ001>003-009>011-017>021-031>034-040>044-141045- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE- HETTINGER-GRANT-BOWMAN-ADAMS- 543 AM CDT TUE JUL 13 2010 /443 AM MDT TUE JUL 13 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS A SURFACE FRONT PROGRESSES EASTWARD ACROSS THE STATE AND THE ASSOCIATED UPPER LEVEL LOW MOVES EAST FROM ALBERTA/SASKATCHEWAN TO SOUTHERN SASKATCHEWAN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE NORTH ON WEDNESDAY AS THE UPPER LOW MOVES EAST INTO MANITOBA. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY AS ANOTHER UPPER LEVEL SYSTEM MOVES EASTWARD ACROSS THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ004-005-012-013-022-023-025-035>037-045>048-050-051-141045- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-BURLEIGH- KIDDER-STUTSMAN-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 543 AM CDT TUE JUL 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS A SURFACE FRONT PROGRESSES EASTWARD ACROSS THE STATE AND THE ASSOCIATED UPPER LEVEL LOW MOVES EAST FROM ALBERTA/SASKATCHEWAN TO SOUTHERN SASKATCHEWAN. SOME STORMS MAY BE SEVERE THIS AFTERNOON AND TONIGHT. HEAVY RAIN IS ALSO A THREAT WITH FLASH FLOODING IN SOME LOCALES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY AS THE UPPER LOW MOVES EAST INTO MANITOBA. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY AS ANOTHER UPPER LEVEL SYSTEM MOVES EASTWARD ACROSS THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. JV
In the hours before
Local storm report, Jul 13, 10:52 AM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1052 AM CDT TUE JUL 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 AM TSTM WND DMG 12 NW RAY 48.47N 103.35W
07/13/2010 WILLIAMS ND TRAINED SPOTTER
QUONSET DOOR BLOWN IN.
&&
JMETZLocal storm report, Jul 13, 2:22 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
222 PM CDT TUE JUL 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 10 N NAPOLEON 46.65N 99.77W
07/13/2010 M0.75 INCH KIDDER ND TRAINED SPOTTER
PENNY SIZE HAIL AND ESTIMATED 40 MPH THUNDERSTORM WIND
GUST.
&&
VROLLERLocal storm report, Jul 13, 3:12 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
312 PM CDT TUE JUL 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND GST 7 NW STREETER 46.73N 99.46W
07/13/2010 E70 MPH KIDDER ND CO-OP OBSERVER
WINDS BLEW EXTREMELY STRONG FOR 30 MINUTES, BARNS BLOWN
DOWN AND ALSO NICKEL SIZE HAIL.
&&
VROLLERLocal storm report, Jul 13, 3:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
322 PM CDT TUE JUL 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HEAVY RAIN 7 NW STREETER 46.73N 99.46W
07/13/2010 M2.62 INCH KIDDER ND CO-OP OBSERVER
2.62 INCHES RAINFALL IN 45 MINUTES.
&&
VROLLERThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:00 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 45 min |
| Jul 12, 8:15 PM CDT | Tornado Warning | BIS | Mountrail | 45 min |
| Jul 12, 8:47 PM CDT | Tornado Warning | BIS | Mountrail | 43 min |
| Jul 12, 8:54 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 66 min |
| Jul 12, 9:26 PM CDT | Tornado Warning | BIS | Mountrail | 49 min |
| Jul 12, 9:33 PM CDT | Tornado Warning | BIS | Stark | 27 min |
| Jul 12, 9:49 PM CDT | Areal Flood Advisory | BIS | Stark | 112 min |
| Jul 12, 10:00 PM CDT | Tornado Warning | BIS | Stark | 30 min |
| Jul 12, 10:14 PM CDT | Tornado Warning | BIS | Mountrail, Renville, Ward | 46 min |
| Jul 12, 10:30 PM CDT | Tornado Warning | BIS | Hettinger, Stark | 30 min |
| Jul 13, 12:06 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 39 min |
| Jul 13, 12:40 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 65 min |
| Jul 13, 1:26 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 64 min |
| Jul 13, 2:01 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail, Williams | 59 min |
| Jul 13, 3:03 AM CDT | Areal Flood Advisory | BIS | Mountrail | 3 hr |
| Jul 13, 1:46 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Kidder, Logan | 59 min |
| Jul 13, 1:57 PM CDT | Areal Flood Advisory | BIS | Emmons, Kidder, Logan | 4 hr |
| Jul 13, 2:10 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Logan, Stutsman | 65 min |
| Jul 13, 2:46 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 59 min |
| Jul 13, 2:57 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 63 min |
| Jul 13, 3:42 PM CDT | Areal Flood Advisory | BIS | Stutsman | 2 hr |
| Jul 13, 3:42 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 63 min |
| Jul 13, 3:56 PM CDT | Tornado Warning | BIS | LaMoure, Stutsman | 34 min |
| Jul 13, 4:19 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 56 min |
| Jul 13, 6:56 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 30 min |
Nearby
Flash Flood Warnings in North Dakota, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.